From Sandston, Virginia, USA:
Eighteen months ago, my almost 17 year old daughter had an A1c of 18 and a blood sugar of 600 mg/dl [33.3 mmol/L]. She was hospitalized one night, learned about everything in 24 hours and sent home. Her last A1c, in June, was 9. She is on Lantus, 15 units every night; NPH, 20 units every morning, mixed with seven units of lispro (or more based on a sliding scale); and five to seven units of lispro at dinner. She checks her blood sugars three times a day. She gained 40 pounds in about three months (she needed to gain about 15). She eats very few carbohydrates, cheers and dances. She either seems to be really high, with an average around 180 mg/dl [10.0 mmol/L] or has lows, 35 to 40 mg/dl [1.9 to 2.2 mmol/L] two or three times a week. I feel like we have never had good control. She is not interested in a pump at all. Is this too much insulin or just not the right plan for her? I feel like we are on roller coaster ride. Thank you so much for any advice.
I would recommend you drop the NPH all together and use just lispro and Lantus. That means more shots, but the unpredictable nature of NPH and the lows it is causing argue for the change. It is the most like a pump. You should then visit the dietitian and start to carbohydrate count and give insulin based on that. To start, see our web page on Carbohydrate Counting. You might also want to take a look at our Care Suggestions. Likewise, you would correct each blood sugar test with extra lispro as your doctor prescribes.
[Editor's comment: You might also want to read some of our previous questions about insulin and splitting the Lantus dose, if you are finding that the nighttime Lantus is wearing off well before 24 hours. Make sure you discuss any changes in your daughter's insulin regimen with her diabetes team, which should also be able to help teach you about carbohydrate counting. BH]
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.